Feeling ok....but this fatigue is driving me crazy!

Greetings all!

10 months into my PMR journey, now down to 6mg prednisolone and I'm feeling ok!! .... Feeling positive and a recent blood test showed CRP and ESR markers all within normal ranges!! (Thyroid function all ok too)

Aches and pains seem to be under control however the fatigue is just about doing me in! (I don't work, I don't do very much of anything except walk my dog every day!) but trying to do "normal" things such as housework, shopping, driving for more than 40 minutes, or heaven help me two of the above on the same day, well, the fatigue is ridiculous and completely exhausting. Is this normal?

Also does it matter whether I take the pred. in the morning of evening?

Thanks!

xx

11 Replies

oldestnewest
  • I take Prednisalone at around 8 am with food. I have been diagnosed for about a year and am on 9.5 mgs. I would say the fatigue is now my major symptom. I feel so dizzy with exhaustion sometimes I feel like I'm going to pass out. A sleep albeit troubled, sometimes does seem to restore me. I am participating in Dr Mackie's study into fatigue in PMR. She is based in Leeds and is a Rheumatologist with a special interest in our condition. Let's hope, for all our sakes that the study goes some way towards understanding this awful symptom and ( everything crossed) finding a remedy.

    So yes, unfortunately, it is normal for PMR and taking Prednisalone. Your own adrenal glands will be trying to wake up now you are down to 6 mgs, this will make it worse at present. I believe that there is a blood test that you can request to see if your adrenal glands are working. The name of it escapes me but PMRpro or DorsetLady will know.

    Good luck, you've done very well in a relatively short time. Maybe you should sit tight for a while. The side effects will be negligible now.

  • SheffieldJane - Thank you for taking the time to reply. Yes I'm very aware how "quick" my PMR journey has been - not sure if this is maybe down to my age (56) or my mental decision I am going to get through this as quickly as I possibly can or if I've just been super lucky. Hating this fatigue but understand it's all part of the "returning to normal life" scenario with the reduced pred dose. And hate all the horrid side effects but not has much as I hate the PMR pains !!

    Thanks again and wishing you well.

    xx

  • I think it is a combination of luck - and you need a low dose to manage your symptoms. Some people do only need a couple of mg, in which case the reduction will go smoothly until they are getting close to that level.

    Age has nothing to do with it either (if only - I was 51 when PMR turned up so you'd think I'd have got low quickly if age helped) and nor, unfortunately, has attitude of mind. If it did we'd none of us be here...

  • Read this link which I found helpful. butyoudontlooksick.com/arti...

    Over 3 years into this now and down to 11mg a day but still got quite a few aches and pains, hips and shoulders. I have been down to around 12mg several times and the pain always starts again. However the fatigue is certainly a lot better. I do feel that I do not have the stamina I used to have and get tired very quickly if I undertake any physical activity. I also am convinced I have muscle wastage and really should do some gym work but the idea of it is enough to tire me out!

  • Hiya,

    The test that SJane refers to is a Synacthen test. It check whether your adrenal are capable of working, but not whether they actually are. But I would guess, from my own experience, that they are just a bit slow in getting going again. I was like a wet weekend in Blackpool for ages whilst mine dithered about, but they eventually fired up!

    Also as Jane says it might be an idea to stick at 6mg for a while to give them a chance - at that level you shouldn't be getting anything too horrendous in the side effects department!

    You will get better, but in the meanwhile just watch the pacing!

  • The fatigue is probably also due to your adrenal glands now having to produce some cortisol to top up the dose of pred which is now lower than the amount the body produces naturally.

    While you were on a higher dose it was enough for day to day activities. I just explained somewhere else: the amount of pred that is the equivalent of what we make naturally is about 7.5mg. The amount we absorb from our dose varies from 50% to 90% - so for some people being on 10mg is the equivalent of 9mg, for others it is only 5mg. Once you get below the dose that for YOU is the same as the natural amount n(and obviously it varies) the body has to start making its own to top up. The control of your adrenal glands can take some time to settle down - and it has to be redone it every time you reduce so the smaller the reduction the easier the body finds it to adjust and the less you notice it.

    Accept staying at 6mg for a while - and if the fatigue improves you will know your adrenal glands are waking up. One doctor likes to keep his patients at 5mg for up to 9 months and that seems to help a lot. But as I explained above - maybe your 6mg is only 3mg compared to other people!

  • Hi ,

    I am also taking 6mg now and I feel weak, fatigue and sometimes dizzy.

    I usually do my spring cleansing, before Eastern, but I feel exhausted after half

    an hour cleaning.

    I believe that these are the withdrawal symtomes from Cordisone

    that I have been taking for almost 3 years.

    I have been on 6 or 5mg several times and just hope that,

    I won' t have another flare up.

    I am using the DSNS method this time.

    Good luck to you

  • I find alternating days with 6 and 6.5mg eases my body into a lower dose. One week only on 6.5 and then the second week, only 6mg once. 3rd week, 6mg twice. I'm determined to fool my adrenals into working for themselves without too much discomfort. So far it's working. I still get the fatigue and some pain but it is fleeting, thank goodness. All the best MrsMac. Oh, I always take the pred in the morning. 😉

  • I do sympathise, Mrs Mac, I am in the same boat . In the afternoons I just crumble , it is so frustrating. Chins up ! We will get there eventually.

  • The fatigue was brutal for me too. And your description was spot on. While I always have low energy with PMR, the really bad fatigue would last several weeks or a couple months at a time.

    You might try taking your pred in the evening. It doesn't work for everyone, but I did get some relief that way.

    Hang in there. It will get better ...eventually. Until then, try not to do too much and give yourself credit for whatever small tasks you are able accomplish each day.

    You are not alone in this. hug.

  • Like the others replying I too felt the fatigue, really starting at 7 mg and I'm not out of the woods yet at 2 mg, about sixteen months later - although I do have the occasional fleeting hour or so when I feel normal again so there's hope! Do you drop a full mg each time, or can you split 1 mg tablets to allow a slower taper? I don't think it's possible for us to be "normal" at this stage. What used to be a not very busy day can now seem by the end as though you've climbed a mountain. It was hard for me to accept this as I tend to feel guilty when I'm not constantly active. Our upbringing has a lot to answer for....

You may also like...